Yurtsever, Ulvi (1989) Singularities and horizons in the collisions of gravitational waves. Physical Review D, 40 (2). pp. 329-359. ISSN 0556-2821. http://resolver.caltech.edu/CaltechAUTHORS:YURprd89
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:YURprd89
It is well known that when gravitational plane waves propagating and colliding in an otherwise flat background interact they produce singularities. In this paper we explore the structure of the singularities produced in the collisions of arbitrarily polarized gravitational plane waves and we consider the problem of whether (or under what conditions) singularities can be produced in the collisions of almost-plane gravitational waves with finite but very large transverse sizes. First we analyze the asymptotic structure of a general arbitrarily polarized colliding plane-wave spacetime near its singularity. We show that the metric is asymptotic to a generalized inhomogeneous-Kasner solution as the singularity is approached. In general, the asymptotic Kasner axes as well as the asymptotic Kasner exponents along the singularity are functions of the spatial coordinate that runs tangentially to the singularity in the non-plane-symmetric direction.
|Additional Information:||©1989 The American Physical Society Received 5 August 1988 I would like to thank Valeria Ferrari and Basilis Xanthopoulos for informative discussions. This work as partially supported by the National Science Foundation under Grant No. AST85-14911.|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Archive Administrator|
|Deposited On:||11 Dec 2006|
|Last Modified:||26 Dec 2012 09:21|
Repository Staff Only: item control page